Vistaril IV??

  1. 0 The other day I had a patient who's prn order was Vistaril 25mg IV. It was given diluted in the IV tubing and shortly after was followed with a bolus of NS (for low urine output) so Im sure it was cleaned out of the vein rather quickly.

    Later research shows this drug is only to be given IM as it is torturous to veins. I was horrified and will call the pharmacy to see if they need to change this.

    Aside from that, I have read the main concern is that it causes most problems if accidently arterial or if the vein is punctured and thus can cause hemolysis or necrosis. Used to be it was given IV regularly from what I read but due to the risks, it is usually given IM now.

    Should I write myself up for not catching this and do you think the patient is at risk for the side effects if it was flushed so well through a patent IV line?

    Thanks for your help. I realize it is not the pharmacy or even the doc responsible as I should have researched the suggested route, but I had no clue as most of our drugs in this class (antihistamine/anti-emetic) are delivered IV.

    Ready for my thrashing-suggestions. Go easy on me, Im already beating myself up severely as a relatively new nurse. :trout:
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest discussions, articles, and toons.

  3. Tags
    Visit  Fairlythere profile page

    About Fairlythere

    From 'Mostly in my head'; 56 Years Old; Joined Apr '06; Posts: 87; Likes: 6.

    10 Comments so far...

  4. Visit  dazey71 profile page
    0
    We give atarax iv, but not the vistaril.
  5. Visit  ritarunningfeet profile page
    0
    It is IM for the reasons of necrosis and irritation to the vein, alot of docs don't catch it that it should only be given IM as well. Phenergan may someday end up the same way because of the necrosis and irritation it can cause, it can still be given IV though just dilute it really well.
  6. Visit  ginger58 profile page
    0
    I realize it is not the pharmacy or even the doc responsible as I should have researched the suggested route, but I had no clue as most of our drugs in this class (antihistamine/anti-emetic) are delivered IV.

    No, no and no. Everyone is responsible! You're a new grad. Docs don't always know as much as they should about drugs but Pharmacists spent many years learning about drugs, and this isn't a new one.
    I can tell you from having Vistaril IM pre-op my hip hurt for a year from that injection. No one will ever give that to me again! That stuff is painful.
    Chin up, carry on and this may not be the first error the docs/Pharmacy make. Best wishes.
  7. Visit  GingerSue profile page
    0
    I can only speak re: what my current pharmacology textbook says - in several different areas of the book - vistaril is given either PO or IM, it is irritating

    if the doctor ordered it IV, and the pharmacy supplied it labelled for IV, and you gave it IV, then all three are part of the mistake, but you should have caught it before giving it.
  8. Visit  meandragonbrett profile page
    0
    I'm wondering if the physician was intending for hydroxyzine hydrochloride (atarx) to be given instead of hydroxyzine pamoate (vistaril)?
  9. Visit  neneRN profile page
    0
    Nope, not supposed to give it IV...but have seen docs order it this way. Had an incident a few years back where the doc wrote for it IV and it wasn't caught until after three different nurses had given it IV (dose in the ER, dose in the OR, and dose on the floor)
  10. Visit  TazziRN profile page
    0
    You can write up a QRR but don't write yourself up for it. Yes, you should have caught it but there were several others involved in this that were just as much as fault.
  11. Visit  jimthorp profile page
    0
    I actually have someone that begs for her Vistaril IM for her anxiety induced nausea. Funny thing is, it starts working the minute I tell her I'll go get the stuff...even before I inject it. Same with her anxiety induced cough and Robitussin DM.
    Last edit by jimthorp on Feb 24, '07
  12. Visit  nuangel1 profile page
    0
    never give vistaril iv .im or po only .
  13. Visit  Tweety profile page
    0
    I've heard it can cause lethal cardiac arrythmias if given IV. But this could be an old nurses tale, but I do know it shouldn't be given IV. The pharmacy should not have prescribed it without questioning the MD.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

Top